An abstract was recently presented at the annual tox meeting (NACCT) in which the degree to which N-acetylcysteine interferes with INR was evaluated. It made me think that this was a good time to address the early elevation of INR that sometimes occurs in acetaminophen (APAP) OD. Prothrombin time (PT), and therefore INR, is usually a measure of hepatic synthetic function, thus it is important to understand what may cause increases in the PT when hepatic function is normal.
PT is a biochemical measure of the extrinsic pathway of coagulation, quantified as the time there is conversion of prothrombin to thrombin and thus clot formation. Clotting factors that contribute to the PT include I,II,V,VII, IX, and X, all of which are synthesized in the liver. PT is standardized by calculating the INR according to the thromboplastic agent specific to the laboratory
Both APAP and N-ac have a pharmacologic effect on INR.
Supratherapeutic N-ac significantly increase the INR in vitro. The mechanism of N-ac anticoaglulation is unclear but it has been hypothesized to be a destabilization of the di-sulfide bonds in the clotting factors.
APAP may also increase the PT following APAP overdose (without hepatic injury) by reducing functional factor VII.
The most frequent biochemical abnormality in APAP OD is an increase in transaminases, which is not indicative of abnormal synthetic function. (Think of being hit in the arm. Arm becomes black and blue but still works. This is consistent with the transaminitis in APAP OD)
Clinically, an elevation of INR that does not indicate liver damage should be considered when the INR is elevated prior to significant transaminase elevation. In the presented abstract, early elevation of INR was not greater than twice normal.
Question of the week was prepared by Donna Seger, MD